Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 66, NWS Des Moines, IA

June 22, 2015Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2015, 5:32 AM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2015, 5:32 AM CDT (10:32 UTC)
Expired
Jun 22, 2015, 6:00 AM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 5:50 AM CDTHAIL 12 N Woden, IANICKEL TO QUARTER SIZE HAIL REPORTED 2 MILES NORTH OF WODEN. REPORT VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2425 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS53 KDMX 221032
SVRDMX
IAC109-189-221100-
/O.NEW.KDMX.SV.W.0066.150622T1032Z-150622T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
532 AM CDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 600 AM CDT

* AT 532 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SMITH
  POOL...OR 14 MILES NORTH OF ALGONA...MOVING NORTHEAST AT 60 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE MILLS...SMITH POOL...RICE LAKE...BUFFALO CENTER...BANCROFT...
  SWEA CITY...THOMPSON...TITONKA...LELAND...LAKOTA...RAKE...
  LEDYARD...SCARVILLE...HOGSBACK WILDLIFE AREA...LAKE MILLS MUNICIPAL
  AIRPORT AND RICE LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4350 9350 4332 9350 4325 9378 4326 9397
      4321 9397 4317 9414 4350 9439
TIME...MOT...LOC 1032Z 247DEG 54KT 4327 9412 

HAIL...1.00IN
WIND...60MPH
 
$$

LEE
1 follow-up statement
536 
WWUS53 KDMX 221048
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
548 AM CDT MON JUN 22 2015

IAC109-221057-
/O.CAN.KDMX.SV.W.0066.000000T0000Z-150622T1100Z/
KOSSUTH IA-
548 AM CDT MON JUN 22 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED. 
HOWEVER...ADDITIONAL WARNINGS MAY BECOME NECESSARY FOR STORMS 
APPROACHING FROM THE WEST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL IOWA.

LAT...LON 4332 9350 4326 9376 4326 9397 4350 9397
      4350 9350
TIME...MOT...LOC 1047Z 247DEG 54KT 4336 9383 

$$

IAC189-221100-
/O.CON.KDMX.SV.W.0066.000000T0000Z-150622T1100Z/
WINNEBAGO IA-
548 AM CDT MON JUN 22 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR WINNEBAGO COUNTY...

AT 547 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF FOREST CITY...MOVING NORTHEAST AT 60 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LAKE MILLS...RICE LAKE...BUFFALO CENTER...THOMPSON...LELAND...RAKE...
SCARVILLE...HOGSBACK WILDLIFE AREA...LAKE MILLS MUNICIPAL AIRPORT AND
RICE LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4332 9350 4326 9376 4326 9397 4350 9397
      4350 9350
TIME...MOT...LOC 1047Z 247DEG 54KT 4336 9383 

HAIL...1.00IN
WIND...60MPH
 
$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:04 AM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 22, 4:04 AM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT MON JUN 22 2015

.SHORT TERM /TODAY/...
ISSUED AT 357 AM CDT MON JUN 22 2015

THE OVERALL FORECAST SETUP FOR TODAY IS REMARKABLY SIMILAR TO THAT
OF SATURDAY...JUST TWO DAYS AGO. ONCE AGAIN A LARGE MESOSCALE
CONVECTIVE SYSTEM IS BARRELING EASTWARD ACROSS SOUTH DAKOTA AT THIS
HOUR...AND WILL AFFECT NORTHERN IOWA BETWEEN ABOUT 5 AND 9 AM THIS
MORNING WITH SEVERE WEATHER POSSIBLE. THE AIRMASS AHEAD OF AND SOUTH
OF THIS SYSTEM...OVER MOST OF IOWA...IS VERY UNSTABLE WITH DEEP
ATMOSPHERIC MOISTURE PRESENT. THE EARLY MORNING MCS WILL LEAVE IN
ITS WAKE AN OUTFLOW BOUNDARY STRETCHING SOMEWHERE ACROSS CENTRAL OR
NORTHERN IOWA...WITH A COOL FRONT COMING IN FROM THE NORTHWEST ON
ITS HEELS THIS AFTERNOON. ONCE AGAIN THESE BOUNDARIES WILL PROVIDE A
FOCUS FOR CONVECTIVE DEVELOPMENT LATER IN THE DAY. THERE MAY BE SOME
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT FROM LATE MORNING
INTO EARLY AFTERNOON...BUT ALL INDICATIONS ARE THAT MID LEVEL
CAPPING WILL MITIGATE THIS POSSIBILITY. HOWEVER...AS WE REACH PEAK
HEATING IN THE AFTERNOON AND EVENING INITIATION SHOULD OCCUR ON THE
BOUNDARY/IES SOMEWHERE ACROSS THE SOUTHEASTERN HALF OF THE FORECAST
AREA...AGAIN EXACTLY AS OCCURRED TWO DAYS AGO...AND ONCE AGAIN WITH
A THREAT OF ALL MODES OF SEVERE WEATHER AS OUTLINED BY SPC PRODUCTS.
HAVE INCREASED MAX TEMPERATURES AND DEWPOINTS A BIT TODAY AS STIFF
SOUTHWEST BREEZES WILL PUMP IN HOT AND HUMID AIR EVERYWHERE SOUTH OF
THE APPROACHING BOUNDARY/IES...MAKING FOR A VERY MUGGY DAY ONCE
AGAIN WITH HEAT INDEX VALUES IN THE LOW 100S ACROSS SOUTHERN IOWA IN
THE AFTERNOON.

.LONG TERM /TONIGHT THROUGH SUNDAY/...
ISSUED AT 357 AM CDT MON JUN 22 2015

EXPECT TUESDAY TO BE MORE OR LESS A COOLER VERSION OF SUNDAY AS HIGH
PRESSURE SHOULD START OVER SD AT 12Z TUE...MAKING IT TO CENTRAL IA
BY 00Z WED. WITH OVERNIGHT CAA NOW ALL BUT A LOCK...TEMPERATURES
CONTINUE TRENDING DOWNWARD IN TEMPERATURES AS 850MB TEMPS NOW MAKING
IT DOWN TO 12C ACROSS OUR NORTH AND AROUND 16C IN OUR SOUTH. SOURCE
REGION OF KINL AND KGGW 00Z SOUNDINGS INITIALIZE WELL WITH THESE
TEMPS. HAVE THUS DROPPED MIN AND MAX TEMPS EVEN FURTHER FROM PVS
FCSTS. MODELS LIKELY HAVING CONVECTIVE FEEDBACK ISSUES FOR TUE PM
AND ARE OVERALL BRINGING IN POPS TOO FAR NORTH TOO FAST.

GREAT RUN-TO-RUN CONSISTENCY OF BOUNDARY OF THETA-E ADVECTION
ASSOCIATED WITH A SHORTWAVE EJECTING OFF THE ROCKIES. THIS
BOUNDARY WILL PUSH NORTHWARD INTO SOUTHERN IA...NEARING THE DSM
METRO BY 12Z WED. PWATS WITH THIS SETUP ARE SLATED TO BE IN THE
1.75 TO 2 INCH RANGE AND 0-6KM MIXING RATIOS TO BE UP TO 8 G/KG.

INTERESTING DEVELOPMENT HAS TAKEN PLACE IN THAT TODAY/S 00Z MODEL
SOLUTIONS SHOWING AGREEMENT WITH PUSHING A BOUNDARY BEHIND THE
SHORTWAVE THROUGH IOWA. THIS SCENARIO RESEMBLES THE BOUNDARY
PASSAGES FROM THIS PAST SATURDAY AND MONDAY AFTERNOON. MODELS AGREE
ON THE FEATURE...BUT THE TIMING/LOCATION IS WAY OFF AS THE NAM AND
GFS ARE A SOLID 12 HOURS APART...WITH THE NAM BEING FASTER. AS WITH
PREVIOUS DAYS...SVR WX THREAT DEPENDENT ON WHERE BOUNDARY IS DURING
PEAK HEATING HOURS. AS OF NOW...LOOKING LIKE NW PART OF CWA MAY BE
UNDER THREAT. HOPEFULLY 12Z RUNS WILL BRING BETTER RESOLUTION.

FOR FRIDAY INTO NEXT WEEKEND...HUGE 500MB RIDGE OVER THE MOUNTAIN
WEST WILL SHIFT DMX CWA INTO MORE NORTHWESTERLY FLOW. EXTENDED
RANGE MODELS STILL NOT ABLE TO RESOLVE SHORTWAVE TIMING AND
LOCATION SO HAVE LEFT SOME BLANKET POPS IN THERE FOR NOW. 850 MB
TEMPS VERY SIMILAR TO TUESDAY/S VALUES. DIFFERENCE BTX TUESDAY AND
THIS WEEKEND IS MORE CLOUD COVER LOOKING LIKELY SO HAVE LOWERED
TEMPS A FEW DEGREES AGAINST GUIDANCE...WHICH OFFERED A SOLUTION
CLOSER TO TUESDAY/S TEMPERATURES IN THE LOW 80S.

&&

.AVIATION...22/06Z
ISSUED AT 1157 PM CDT SUN JUN 21 2015

MOISTURE SURGE ONGOING ACROSS THE STATE WITH ISOLATED TO SCATTERED
THUNDERSTORMS EXPECTED OVERNIGHT. WILL SEE MAINLY VFR CEILINGS
ACROSS MUCH OF THE STATE WITH ANY MVFR TO IFR CONDITIONS IN AND
AROUND THUNDERSTORMS. WINDS WILL INCREASE FROM THE SOUTHEAST TO
SOUTH OVERNIGHT WITH STRONG LOW LEVEL JET COMING INTO THE STATE BY
DAYBREAK. CONVECTION IS EXPECTED ACROSS NORTHERN IOWA IN THE
MORNING AFFECTING KALO AND KMCW WITH MVFR TO POSSIBLY IFR
CONDITIONS FOR A FEW HOURS IN THE MORNING. OTHERWISE...VFR
CONDITIONS WILL BE WIDESPREAD INTO MONDAY WITH SOUTHWEST WINDS
EVENTUALLY BECOMING NORTHWEST BY EVENING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LEE
LONG TERM...KOTENBERG
AVIATION...COGIL
Hazardous weather outlook, Jun 22, 4:31 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
431 AM CDT MON JUN 22 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-230945-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
431 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS MORNING AND THIS AFTERNOON. A FEW
STORMS MAY BE STRONG TO SEVERE THIS MORNING ACROSS THE
NORTH...WITH DAMAGING WINDS THE MAIN THREAT. A FEW STORMS THIS
AFTERNOON MAY BE STRONG TO SEVERE THIS AFTERNOON...WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY
MORNING. A FEW OF THESE STORMS MAY BE STRONG WEDNESDAY AFTERNOON.

PERIODIC THUNDERSTORMS ARE POSSIBLE LATE THURSDAY THROUGH SUNDAY.
AT THIS TIME...THE SEVERE WEATHER THREAT IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AT TIMES TODAY.

KOTENBERG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:49 PM CDTSevere Thunderstorm WarningDMXClarke, Madison, Union, Warren39 min
Jun 22, 5:35 AM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto25 min
Jun 22, 5:58 AM CDTSevere Thunderstorm WarningDMXEmmet, Humboldt, Kossuth, Palo Alto, Pocahontas47 min
Jun 22, 5:59 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth46 min
Jun 22, 6:43 AM CDTSevere Thunderstorm WarningDMXCalhoun, Hancock, Humboldt, Kossuth, Palo Alto, Pocahontas and 4 more47 min
Jun 22, 6:55 AM CDTTornado WarningDMXHumboldt, Wright35 min
Jun 22, 7:16 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin, Webster and 1 more44 min
Jun 22, 7:33 AM CDTWind AdvisoryDMXCalhoun, Cerro Gordo, Emmet, Franklin, Hancock, Humboldt and 8 more2 hr
Jun 22, 7:54 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler, Franklin, Grundy, Hamilton and 1 more51 min
Jun 22, 7:55 AM CDTHigh Wind WarningDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more65 min
Jun 22, 8:22 AM CDTSevere Thunderstorm WarningDMXTama36 min
Jun 22, 8:38 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hamilton, Hancock, Humboldt, Kossuth and 3 more82 min
Jun 22, 9:24 AM CDTSevere Thunderstorm WarningDMXHumboldt, Webster, Wright44 min
Jun 22, 10:06 AM CDTSevere Thunderstorm WarningDMXTama20 min
Jun 22, 11:06 AM CDTSpecial Weather StatementDMXBlack Hawk, Grundy39 min
Jun 22, 5:08 PM CDTTornado WarningDMXLucas, Marion, Monroe37 min
Jun 22, 5:44 PM CDTTornado WarningDMXMonroe31 min
Jun 22, 6:10 PM CDTTornado WarningDMXAppanoose, Davis, Monroe, Wapello20 min
Jun 22, 6:30 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis45 min
Jun 22, 6:33 PM CDTFlash Flood WarningDMXMahaska, Monroe, Wapello6 hr
Jun 22, 6:44 PM CDTTornado WarningDMXDavis16 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.